Colorado, 2017Heavy Rain in Colorado, July 19, 2017
July 19, 2017 · NWS GJT · 7 events in 2 counties and zones
A passing upper level disturbance interacted with deep subtropical moisture to produce numerous showers and thunderstorms across western Colorado. Many storms produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance interacted with deep subtropical moisture to produce numerous showers and thunderstorms across western Colorado. Many storms produced heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 2:34 PM MST, 26 minutes earlier.
Area forecast discussion, Jul 19, 2:34 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
334 PM MDT Wed Jul 19 2017
.SHORT TERM...(Tonight through Thursday night)
Issued at 334 PM MDT Wed Jul 19 2017
Classic monsoonal pattern in place featuring a low pressure trough
over the West Coast and high pressure centered over the southern
Plains. Circulation between these two features continues to carry
subtropical moisture northward over the forecast area which has
raised precipitable water values (PW) to over an inch in the 12Z
sounding at KGJT. Deep subtropical moisture combined with daytime
heating will continue to fuel scattered to numerous showers and
thunderstorms late this afternoon and into the evening with
localized flash flooding possible. Consequently, will leave the
Flash Flood Watch in place through midnight.
Diurnal cooling will bring a downturn in shower/thunderstorm
coverage and intensity during the night and into Thursday
morning. However, with very little change in the weather pattern
described above indicated by latest models, expect conditions
Thursday afternoon/evening will be similar to today's. However,
models indicated a decrease in PW which will translate into fewer
storms and a reduction in heavy rain producing storms. In the
absence of dynamic forcing, expect showers and thunderstorms will
largely diminish late Thursday night as the atmosphere stabilizes
with diurnal cooling.
Night time lows will remain above normal tonight and Thursday
night as clouds and moisture limit radiational cooling.
Conversely, highs on Thursday will remain a bit cooler than normal
due partly to mostly cloudy conditions and scattered to numerous
showers.
.LONG TERM...(Friday through Wednesday)
Issued at 334 PM MDT Wed Jul 19 2017
Monsoon moisture will continue to stream across the region from
the southwest on Friday. Both Nam and ECMWF indicated moisture
levels will rise with NAM suggesting PW values near 1.2 inches.
GFS was the outlier with near steady state moisture in the
atmospheric column. Regardless, it seems likely that
afternoon/evening showers and thunderstorms will remain capable of
putting down heavy rain with localized flooding possible. Should
models settle on a solution close to the latest NAM ab additional
Flash Flood Watch may be warranted.
NAM/GFS, and to a lesser extent the EC, indicated high pressure
will again migrate west bringing drier air down from the north
this weekend and into early next week. As a result, there will be
a trend toward decreasing clouds and thunderstorm activity from
Saturday into Sunday. EC and GFS were at odds as to when the next
monsoon surge arrives next week. In the EC solution moisture
returns Monday while the GFS only allows modest moisture back into
the area beginning Tuesday. Given model differences left low end
chance PoPs for Monday with increased chances Tuesday and
Wednesday. Temperatures this weekend through early next week will
be near or a little above normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1115 AM MDT Wed Jul 19 2017
Anticipating a stormy day today. Beginning to see cloud tops
increase in the San Juans where clear air has led to increasing
lapse rates. Thunderstorm activity should be fairly widespread
through 03z before shifting interest to NE Utah and NW Colorado
and will bring sites below ILS breakpoints at times. MVFR will be
possible if a TAF site is hit by stronger storms, but is expected
to be short lived. A similar pattern is expected Thursday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ001>003-006-
007-009-011-017-020>022.
UT...Flash Flood Watch until midnight MDT tonight for UTZ022>025-
027>029.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...JAMHazardous weather outlook, Jul 19, 2:36 AM MST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
336 AM MDT Wed Jul 19 2017
COZ001>003-006-007-009-011-017-020>023-UTZ022>025-027>029-200945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Grand Valley-Debeque to Silt Corridor-
Grand and Battlement Mesas-
Central Gunnison and Uncompahgre River Basin-
Uncompahgre Plateau and Dallas Divide-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
336 AM MDT Wed Jul 19 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A flash flood watch is in effect for the area late this morning
through midnight tonight. The monsoon returns to our region this
morning and will bring an increase in thunderstorm coverage by the
afternoon. Flooding due to heavy rainfall rates will become more
likely. Some storms will also be capable of producing gusty
outflow winds but every storm will have the potential to create
dangerous cloud to ground lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moisture shifts eastward with potential for heavy rainfall lasting
through Friday. Some drier air works in from the northwest on
Saturday for a slight downturn in storm activity before another
surge of moisture moves in Sunday through next week, focusing the
heavy rain potential on the Four Corners region and portions of
western Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
COZ004-005-008-010-012>014-018-019-200945-
Elkhead and Park Mountains-Upper Yampa River Basin-
Central Colorado River Basin-
Gore and Elk Mountains/Central Mountain Valleys-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Northwest San Juan Mountains-
Southwest San Juan Mountains-
336 AM MDT Wed Jul 19 2017
This hazardous weather outlook is for portions of northwest
Colorado...southwest Colorado and west central Colorado.
.DAY ONE...Today and Tonight
The monsoon returns to our region this morning and will bring an
increase in thunderstorm coverage by the afternoon. Localized
flooding due to heavy rainfall rates will become more likely.
Some storms will also be capable of producing gusty outflow winds
but every storm will have the potential to create dangerous cloud
to ground lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moisture shifts eastward with potential for heavy rainfall lasting
through Friday. Some drier air works in from the northwest on
Saturday for a slight downturn in storm activity before another
surge of moisture moves in Sunday through next week, focusing the
heavy rain potential on the Four Corners region and portions of
western Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 19, 12:42 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL MANILA 41.00N 109.72W
07/19/2017 E0.25 INCH DAGGETT UT PUBLIC
THE DURATION OF THE HAIL EVENT WAS 5
MINUTES.
&&Heavy Rain, Rio Blanco
- When
- July 19, 3:00 PM MST to 4:00 PM MST
- Where
- Rio Blanco County, 0.53 mi W of Meeker Arpt
- Reported by
- ASOS
- Coordinates
- 40.050, -107.890
The automated station at the Meeker Coulter Field Airport measured 1.15 inches of rain within one hour.
Heavy Rain, Rio Blanco
- When
- July 19, 3:00 PM MST to 5:00 PM MST
- Where
- Rio Blanco County, 0.73 mi S of Rangely Arpt
- Reported by
- COOP Observer
- Coordinates
- 40.089, -108.772
A rainfall total of 1.11 inches was measured at the Rangely water treatment plant.
Heavy Rain, Rio Blanco
- When
- July 19, 3:30 PM MST to 4:30 PM MST
- Where
- Rio Blanco County, 3.8 mi SSE of Meeker Arpt
- Reported by
- Trained Spotter
- Coordinates
- 40.000, -107.850
A total of 0.60 inches of rain was measured within an hour a few miles southeast of Meeker.
Heavy Rain, Mesa
- When
- July 19, 4:00 PM MST to 5:30 PM MST
- Where
- Mesa County, (Gjt)walker Arpt
- Reported by
- COOP Observer
- Coordinates
- 39.120, -108.520
A total of 0.78 of an inch of rain fell within an hour and a half.
Heavy Rain, Rio Blanco
- When
- July 19, 5:00 PM MST to 5:45 PM MST
- Where
- Rio Blanco County, 0.87 mi SW of Rangely Arpt
- Reported by
- Public
- Coordinates
- 40.090, -108.780
A heavy rain event produced 0.62 of an inch within 45 minutes.
Heavy Rain, Mesa
- When
- July 19, 5:00 PM MST to 6:00 PM MST
- Where
- Mesa County, 1.28 mi ESE of Durham
- Reported by
- Law Enforcement
- Coordinates
- 39.070, -108.580
Minor street flooding occurred as a result of heavy rainfall. Measured rainfall amounts up to a half inch were measured in the area of the street flooding.
Heavy Rain, Mesa
- When
- July 19, 10:00 PM MST to 10:30 PM MST
- Where
- Mesa County, 3.99 mi NE of Bridgeport
- Reported by
- Law Enforcement
- Coordinates
- 38.852, -108.308
Heavy rainfall resulted in some water that flowed over Highway 50 near the Delta-Mesa County line. Radar estimated between 0.50 and 1.0 inches of rainfall in that area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 19, 20171 death · 3 injured · $1.2 million · EF1 · 31 events
- Flash Flooding and Flooding in Wisconsin, July 19 to 27, 2017$45 million · 34 events
- Heat in Mississippi, July 19, 20171 death · 1 event
- Flash Flooding and Hail in Arizona, July 19, 2017$7.0 million · 1 in hail · 3 events
- Flood and Damaging Winds in Wisconsin, July 19, 2017$524,000 · 67 kt wind · 30 events
- Tornadoes and Flash Flooding in Minnesota, July 19 to 20, 2017$226,000 · EF1 · 16 events
- Damaging Winds and High Wind in Wisconsin, July 19 to 21, 2017$771,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in South Carolina, July 19, 2017$400,000 · 1.25 in hail · 12 events
- Damaging Winds in Iowa, July 19, 2017$222,000 · 61 kt wind · 21 events
- Tornadoes and Hail in Minnesota, July 19, 2017$55,000 · EF0 · 7 events
- Damaging Winds in New Mexico, July 19, 2017$33,000 · 61 kt wind · 5 events
- Flash Flooding and Damaging Winds in Arizona, July 19, 2017$28,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712839, 712841, 712840, 712842, 712843, 712844, 713022.